Namespaces
Variants
Actions

Reducible Riemannian space

From Encyclopedia of Mathematics
Revision as of 16:58, 7 February 2011 by 127.0.0.1 (talk) (Importing text file)
(diff) ← Older revision | Latest revision (diff) | Newer revision → (diff)
Jump to: navigation, search

A Riemannian space whose linear (or, in other words, homogeneous) holonomy group is reducible, i.e. has non-trivial invariant subspaces. A Riemannian space with an irreducible holonomy group is called irreducible. A complete simply-connected reducible Riemannian space is decomposable (de Rham's decomposition theorem), i.e. splits into a direct product of Riemannian spaces of positive dimension. Moreover, any complete simply-connected Riemannian space is isometric to the direct product of a Euclidean space and complete simply-connected irreducible Riemannian spaces , ; this decomposition is unique up to a rearrangement of factors.

A weak version of this theorem holds for pseudo-Riemannian spaces: A pseudo-Riemannian space is called weakly irreducible if all non-trivial subspaces of the tangent space that are invariant with respect to the holonomy group are isotropic, i.e. the scalar product induced on them is degenerate. Any complete simply-connected pseudo-Riemannian space splits into a direct product of weakly irreducible pseudo-Riemannian spaces. If the subspace of vectors that are fixed under the holonomy group is non-isotropic, this decomposition is unique up to a rearrangement of factors. A weakly irreducible pseudo-Riemannian space does not split necessarily into a direct product of pseudo-Riemannian spaces [3].

References

[1] A. Lichnerowicz, "Global theory of connections and holonomy groups" , Noordhoff (1976) (Translated from French)
[2] S. Kobayashi, K. Nomizu, "Foundations of differential geometry" , 1 , Interscience (1963)
[3] H. Wu, "On the de Rham decomposition theorem" Illinois J. Math. , 8 : 2 (1964) pp. 291–311
[4] Ya.L. Shapiro, "Reducible Riemannain spaces and two-sheeted structures on them" Soviet Math. Dokl. , 13 : 5 (1972) pp. 1345–1348 Dokl. Akad. Nauk SSSR , 206 : 4 (1972) pp. 831–833


Comments

For de Rham's paper see [a1].

References

[a1] G. de Rham, "Sur la réductibilité d'un espace de Riemann" Comm. Math. Helvetica , 26 (1952) pp. 328–344
How to Cite This Entry:
Reducible Riemannian space. Encyclopedia of Mathematics. URL: http://encyclopediaofmath.org/index.php?title=Reducible_Riemannian_space&oldid=12217
This article was adapted from an original article by D.V. Alekseevskii (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article